News & Press: Patient Safety

6/27 - Relapse of Fungal Meningitis Associated with Contaminated Methylprednisolone

Thursday, June 27, 2013  
Share |

A letter published in the New England Journal of Medicine reported that an 80-year-old man with no history of an immunosuppressive condition received a lumbar epidural steroid injection on September 12, 2012 with one of the three contaminated lots of methylprednisolone acetate supplied by the New England Compounding Center. After being diagnosed with fungal meningitis and receiving 4.5 months ofvoriconazole therapy, treatment was discontinued on February 19. On March 11, 2013, the patient presented to the emergency department with headache and neckpain. CSF analysis showed 2075 white cells per milliliterand PCR assay of the specimen at the CDC was positive for E. rostratum. No localized disease was visualized on MRI of the lumbar spine. The patient was subsequently admitted with relapsed fungal meningitis. This case shows the possibility for relapsed infection among patients after more than four months of antifungal therapy, resolution of symptoms, and normalization of the CSF white-cell count.


To read the full letter, go to:

Contact Us

120 E. Ogden Ave. Ste. 202
Hinsdale, Illinois 60521
P: 630.203.2252
Toll Free: 888.255.0005

© Copyright 2016 Spine Intervention Society Privacy Policy  ::  Legal